Alert archive / New York / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 36, NWS Burlington, VT

July 16, 2009St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jul 16, 2009, 3:33 PM EDT for St. Lawrence County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2009, 3:33 PM EDT (19:33 UTC)
Expired
Jul 16, 2009, 4:30 PM EDT
In force
57 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon

County St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 94 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 1:39 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:00 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 16, 2:00 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
200 PM EDT THU JUL 16 2009

.SYNOPSIS...
A FRONTAL SYSTEM WILL BRING SHOWERS AND A CHANCE OF THUNDERSTORMS
TO THE NORTH COUNTRY TODAY INTO EARLY TONIGHT. A WEAK TROUGH WILL
BE OVER THE AREA ON FRIDAY...PRODUCING WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL THEN
MOVE EAST FROM THE GREAT LAKES FRIDAY NIGHT...BRINGING MORE
WIDESPREAD SHOWERS TO THE REGION LATE FRIDAY NIGHT THROUGH
SATURDAY. THE CHANCE OF SHOWERS WILL CONTINUE ON SUNDAY AS THE
UPPER LOW MOVES SLOWLY ACROSS THE NORTHEAST.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 146 PM EDT THURSDAY...UPDATED FCST TO INCLUDE SVR
THUNDERSTORM WATCH NUMBER 587 FOR CPV...SLV AND NORTHERN DACKS.
LATEST SFC ANALYSIS SHOWS WEAK BOUNDARY APPROACHING SLV
ATTM...WITH SFC BASED CAPE VALUES BTWN 1800-2200 J/KG. LOOPING VIS
SATL PICS SHOWS A WEAK CYCLONIC CIRCULATION JUST NORTH OF LAKE
ONTARIO MOVING TWD OUR FA. THIS ENHANCED LIFT AND INCREASING
AMOUNTS OF INSTABILITY WL HELP IN THE DEVELOPMENT OF SHOWERS AND
STORMS. BOTH WRF 4KM/12KM WRF AND RUC13 SHOWS PRECIP AND COMPOSITE
REFLECTIVITY ENHANCEMENTS ACRS THIS REGION BY 19Z TODAY. THIS
ACTIVITY WL CONTINUE TO TRACK EAST INTO THE DACKS BY MID AFTN AND
CPV BY 5PM. STILL SOME QUESTIONS WITH REGARDS TO AREAL COVERAGE
AND INTENSITY OF STORMS...DUE TO LARGE DRY LAYER BTWN
700-500MB...WHICH IS DEPICTED NICELY IN THE WATER VAPOR LOOP.
OTHERWISE...EXPECT SOME ENHANCED LLVL SHEAR DUE TO SOUTHERLY FLW
UP THE CPV LATER THIS AFTN...WHICH COULD HELP WITH STORM
ORGANIZATION AND SOME WEAK MID/UPPER LVL ROTATION...ESPECIALLY
ACRS ADDISON/RUTLAND COUNTIES. WL CONT TO MONITOR RADAR TRENDS FOR
THE EXPECTED INCREASE IN AREAL COVERAGE/INTENSITY OF STORMS OVER THE
NEXT 1 TO 2 HRS. IT SHOULD BE A BUSY AFTER AND EARLY EVENING ACRS
OUR FA.

UPSTREAM SOUNDINGS AND LATEST 12Z NAM JUST COMING IN ARE SHOWING
DECENT INSTABILITY AND SHEAR. POCKET OF DRY AIR ALOFT WILL ENHANCE
CHANCE FOR STRONG WIND GUSTS. ALSO SMALL CONCERN OF SUPERCELL
DEVELOPMENT DUE TO LOW LEVEL SOUTHERLY WINDS (PRIMARILY TERRAIN
DRIVEN IN THE VALLEYS) WITH SW/W WINDS ALOFT. FEEL A HIGH
LIKLIHOOD THAT A SVR TSTM WATCH WILL BE NEEDED BY EARLY AFTERNOON
FOR MUCH OF THE AREA. DOESNT APPEAR TO BE A HIGH END WIDESPREAD
SVR EVENT TYPE OF DAY...BUT STILL A FEW STORMS WILL GO SEVERE AND
WE WILL BE MONITORING RADAR CLOSELY THIS AFTN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
AS OF 500 AM EDT THURSDAY...CONVECTIVE ACTIVITY WILL DIMINISH
THIS EVENING WITH LOSS OF DAYTIME HEATING AND INSTABILITY...AND
DEPARTURE OF WK SFC TROUGH...WITH JUST A SLIGHT CHANCE OF A FEW
LINGERING SHOWERS OVERNIGHT. LIGHT WINDS AND SATURDATED LLVLS WILL
RESULT IN SOME PATCHY FOG...MAINLY IN THE FAVORED RIVER VALLEY
LOCATIONS.

ON FRIDAY...FORECAST AREA REMAINS IN SOUTHWEST MID-LEVEL FLOW WITH
WEAK SFC TROUGHING PVER THE RGN. MUCH OF DAY EXPECTED TO BE
DRY...BUT CAN'T RULE OUT A FEW SCATTERED SHOWERS OR A
THNDSTRM...WITH BEST CHC BEING DURING THE PM HRS. A BIT MORE IN
WAY OF SUNSHINE THAN TODAY...COUPLED WITH H8 TEMPS OF +12 TO +14C
SUPPORT MAX TEMPS OF LOWER 80S IN THE VLYS.

DURING FRI NITE/SATURDAY...FA COMES UNDER INFLUENCE OF DEEPENING
UPPER LEVEL TROUGH OVER THE GRTLKS...WHICH WILL SPAWN DEVELOPMENT
OF SFC LOW ALONG MID ATLC COAST FRI NITE WHICH WILL LIFT NEWRD
SAT. A PERIOD OF STRONG FGEN AND GOOD LLVL MSTR CONVERGENCE INDICATED
ON MODELS...RESULTING IN SOME WET WX DURING THIS PERIOD. HAVE
RAISED POPS TO LIKELY ACRS MUCH OF THE AREA. COULD BE SOME
ELEVATED CONVECTION AS WELL...BUT HAVE LEFT OUT ANY MENTION OF
THUNDER ATTM.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 500 AM EDT THURSDAY...UNSETTLED WX CONTINUES THRU THE
EXTENDED PORTION OF THE FORECAST...AND IT REMAINS DIFFICULT TO
FIND A DAY WHEN NO MENTION OF PCPN IS REQUIRED. UPPER TROUGH
GRADUALLY WEAKENS AS IT LIFTS OUT TO THE NORTHEAST ON SUNDAY. WEAK
RIDGING FOLLOWS FOR SUNDAY NIGHT INTO EARLY MONDAY...BUT THEN
ANOTHER UPPER TROUGH MOVES EAST FROM THE GRTLKS FOR LATER MONDAY
INTO TUESDAY. THIS WILL BE FOLLOWED BY ANOTHER SHRTWV TROUGH
WEDNESDAY. ALSO INDICATIONS THAT WRN ATLC HIGH WILL ATTEMPT TO
BUILD WESTWARD DURING THIS PERIOD...ALLOWING FOR A MORE SOUTHERLY
FLOW ALONG WITH GRADUALLY WARMER TEMPS AND MORE HUMID CONDITIONS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THROUGH 18Z THURSDAY...
SCT CONVECTIVE ACTIVITY IS BEGINNING TO INITIATE MAINLY WEST OF
ST. LAWRENCE VALLEY. WITH HIGH TD AND SFC WARMING WE ARE LOOKING
AT SCATTERED THUNDERSTORMS...SOME OF WHICH COULD BE STRONG TO
SEVERE WITH GUSTY WINDS PERIODS OF HEAVY RAIN AND HAIL AS THE
THREATS. DUE TO THE SCATTERED NATURE... HAVE ONLY THUS FAR MENTIONED
VCTS. WILL CERTAINLY MAINTAIN A WATCHFUL EYE TO INCLUDE TS AS
DEVELOPMENT AND TRENDS ALLOW FOR FINE TUNING. ACTIVITY WILL
GENERALLY OCCUR WITHIN THE 19-01Z TIME FRAME. OCCURRING IN THE
18Z- 01Z TIME FRAME. IN THE GENERAL SENSE...LIGHT SOUTH TO
SOUTHWESTERLY
WINDS OCCNL GUSTS IN THE 14-18KT RANGE...HOWEVER AS MENTIONED
ABOVE LOCALLY GUSTY TS WINDS ARE POSSIBLE. HIGHER TD AIR COMBINED
W/WET GROUND/LIGHT WINDS WILL LIKELY LEAD TO FOG FORMATION AT
KSLK/KMPV BTWN 06-12Z...AND PATCHY BR ELSEWHERE. FOG WILL BEGIN

OUTLOOK 18Z THURSDAY THROUGH MONDAY...SHOWERY CONDS CONTINUE WITH
MAINLY VFR CONDS DURING DAYLIGHT HOURS THROUGH THE PERIOD...WITH
SCT BRIEF MVFR CIGS/VSBYS IN HEAVIER SHOWERS/STORMS...ESP ON
FRIDAY NIGHT/SATURDAY. PATCHY BR/FG ALSO A GOOD BET AT FAVORED
SITES DURING OVERNIGHT PERIODS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...RJS
NEAR TERM...TABER/NASH
SHORT TERM...RJS
LONG TERM...RJS
AVIATION...AMF/JMG
Hazardous weather outlook, Jul 16, 1:53 PM EDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
153 PM EDT THU JUL 16 2009

NYZ026>031-034-035-087-VTZ001-002-005-009-011-016>019-171800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
153 PM EDT THU JUL 16 2009

...SEVERE THUNDERSTORM WATCH 587 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THE PRIMARY SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING
WINDS TO 60 MPH OR MORE AND LARGE HAIL. INITIALLY THE GREATEST
THREAT FOR SEVERE THUNDERSTORMS ACROSS THE SAINT LAWRENCE VALLEY
AND ADIRONDACKS IN NEW YORK THOUGH MID AFTERNOON. BY LATE
AFTERNOON THE THREAT AREA WILL SHIFT INTO THE CHAMPLAIN VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

VTZ003-004-006>008-010-012-171800-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WINDSOR-
153 PM EDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP. SOME OF THE THUNDERSTORMS
LATE THIS AFTERNOON MAY BECOME STRONG...WITH GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Jul 16, 10:04 AM EDT, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1004 AM EDT THU JUL 16 2009

NYZ028-031-034-035-VTZ001>003-005-006-016-017-161500-
EASTERN CHITTENDEN VT-EASTERN CLINTON NY-EASTERN ESSEX NY-
EASTERN FRANKLIN VT-GRAND ISLE VT-LAMOILLE VT-ORLEANS VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-
1004 AM EDT THU JUL 16 2009

...STRONG THUNDERSTORMS WILL AFFECT CHITTENDEN...CLINTON...ESSEX...
FRANKLIN...GRAND ISLE...LAMOILLE AND ORLEANS COUNTIES...

AT 1002 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM SCIOTA
TO HARKNESS NEW YORK...MOVING EAST AT 45 MPH.

WIND GUSTS TO 30 MPH...PEA-SIZED HAIL ARE POSSIBLE...AND INTENSE
LIGHTNING WITH THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR CHAZY AROUND 1015 AM...EXIT 21 I89 AROUND
1030 AM...EAST HIGHGATE AROUND 1045 AM AND EAST JOHNSON AROUND 1100
AM.

LAT...LON 4454 7244 4446 7364 4495 7364 4502 7264
      4502 7244

LAHIFF
Special weather statement, Jul 16, 11:20 AM EDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1120 AM EDT THU JUL 16 2009

NYZ026>031-034-035-087-VTZ001>012-016>019-161800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1120 AM EDT THU JUL 16 2009

...STRONG TO SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON ACROSS
THE NORTH COUNTRY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
ACROSS THE NORTH COUNTRY BY EARLY THIS AFTERNOON. SOME OF THESE
STORMS WILL HAVE THE POTENTIAL TO QUICKLY BECOME STRONG TO
SEVERE...GIVEN THE DEVELOPING UNSTABLE AIRMASS ACROSS THE REGION.

THE PRIMARY SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING
WINDS TO 60 MPH OR MORE AND LARGE HAIL. INITIALLY THE GREATEST
THREAT FOR SEVERE THUNDERSTORMS WILL BE ALONG AND WEST OF THE
GREEN MOUNTAINS...INCLUDING THE CHAMPLAIN AND SAINT LAWRENCE
VALLEYS AND THE NORTHERN ADIRONDACK MOUNTAINS. THIS THREAT AREA WILL
SHIFT INTO CENTRAL AND EASTERN VERMONT BY LATE AFTERNOON AND DIMINISH
TOWARD SUNSET.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:04 AM EDTSpecial Weather StatementBTVFranklin, Grand Isle, Lamoille56 min
Jul 16, 3:54 PM EDTSpecial Weather StatementBTVAddison, Chittenden, Franklin, Grand Isle51 min
Jul 16, 4:20 PM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Grand Isle, Lamoille55 min
Jul 16, 4:34 PM EDTSpecial Weather StatementBTVChittenden, Washington56 min
Jul 16, 4:42 PM EDTSevere Thunderstorm WarningBTVChittenden, Lamoille, Washington52 min
Jul 16, 5:09 PM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Lamoille51 min
Jul 16, 5:15 PM EDTSpecial Weather StatementBTVAddison60 min
Jul 16, 5:29 PM EDTSevere Thunderstorm WarningBTVAddison, Rutland61 min
Jul 16, 5:49 PM EDTSevere Thunderstorm WarningBTVFranklin, Lamoille, Orleans43 min
Jul 16, 5:50 PM EDTSpecial Weather StatementBTVGrand Isle55 min
Jul 16, 5:58 PM EDTSevere Thunderstorm WarningBTVFranklin, Grand Isle62 min
Jul 16, 6:22 PM EDTSpecial Weather StatementBTVWashington53 min
Jul 16, 6:30 PM EDTSevere Thunderstorm WarningBTVAddison, Rutland, Windsor60 min
Jul 16, 6:43 PM EDTSevere Thunderstorm WarningBTVOrange, Washington62 min
Jul 16, 6:53 PM EDTTornado WarningBTVOrange, Washington52 min
Jul 16, 7:20 PM EDTSevere Thunderstorm WarningBTVRutland, Windsor39 min
Jul 16, 7:28 PM EDTTornado WarningBTVOrange32 min
Jul 16, 7:45 PM EDTSpecial Weather StatementBTVLamoille60 min
Jul 16, 5:12 PM EDTSpecial Weather StatementBTVFranklin63 min
Jul 16, 5:14 PM EDTSevere Thunderstorm WarningBTVFranklin, St. Lawrence61 min
Jul 16, 6:25 PM EDTSevere Thunderstorm WarningBTVClinton, Franklin, St. Lawrence65 min

Nearby

Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.